Indiana University Bloomington

IU expert: Molly's innocuous nickname hides drug's potential danger

  • Sept. 19, 2013

FOR IMMEDIATE RELEASE

BLOOMINGTON, Ind. -- The party drug Molly is far from being a safer, more pure form of MDMA -- known for decades as Ecstasy -- as "fans" claim, say public health experts at the Indiana Prevention Resource Center at Indiana University's School of Public Health-Bloomington.

The amphetamine-based drug has been creeping into popular culture with a reputation for creating feelings of emotional warmth, empathy and heightened sensuality, among other claims. In truth, consumers never know what they actually are taking because the drug can be mixed with other illegal drugs. Its effects can be altered when combined with alcohol, caffeine or prescription drugs or in multiple doses.

"Since last spring, seven people attending dance concerts died with symptoms matching overdoses of MDMA (Molly)," said Carole Nowicke, research associate at the IPRC. "We've been receiving more requests for information about the drug at the center. It sounds harmless, with a name like 'Molly,' and references to the drug can go unnoticed. But the consequences can be deadly."

Popular musicians, including Jay-Z, Miley Cyrus and Madonna, include references to Molly in lyrics -- Madonna was criticized last year for asking a festival crowd about "Molly" and then naming her next album MDNA.

In Indiana, 5.3 percent of 12th-graders claimed to have tried MDMA in their lifetime, compared with 7.2 percent of students in a national sample. In the IPRC survey, 1.7 percent of Indiana 12th-graders reported monthly use of Ecstasy, compared to 0.9 percent in the national report.

Molly, or MDMA, is short for "3, 4-methylenedioxy-N-methylamphetamine.” Its use can lead to many of the health problems encountered with other amphetamines. Overdoses of Molly may lead to hyperthermia, seizures, rhabdomyolysis (breakdown of muscle fibers and releasing their contents into the bloodstream), kidney or liver failure, metabolic disturbances, hemorrhagic stroke or cerebral edema.

Because it manipulates serotonin, it can be particularly harmful to people taking selective serotonin reuptake inhibitor drugs for depression or anxiety. Mild serotonin syndrome symptoms are similar to MDMA use -- agitation, confusion, sweating, headache, shivering. Severe serotonin syndrome can be much more serious with a high and irregular heartbeat, seizures, high fever (over 106 F) and loss of consciousness.

Related Links

Indiana Prevention Resource Center logo

Photo by IPRC

Print-Quality Photo

Media Contacts

Courtney Stewart

Carole Nowicke

  • IPRC
  • Office 812-855-1237
  • cnowicke@indiana.edu